Illinois, 2024

Dense Fog in Illinois, May 18, 2024

May 18, 2024 · NWS PAH · 16 events in 16 counties and zones

Patchy shallow dense fog formed over much of Southern Illinois during the early morning hours of the 18th. Surface winds were weak with high pressure moving in, while temperatures cooled to the crossover temperature.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Patchy shallow dense fog formed over much of Southern Illinois during the early morning hours of the 18th. Surface winds were weak with high pressure moving in, while temperatures cooled to the crossover temperature. Surface moisture was plentiful with recent rainfall. Greater coverage/duration of fog occurred near rivers, such as at Carbondale ASOS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 17, 5:54 PM CST, 7 hours 6 minutes earlier. Its key messages:

  • Fog may form later tonight. Locally dense fog cannot be ruled out.
  • A few showers and thunderstorms may affect the region Saturday, especially west Kentucky. Sunday and Monday should be mainly dry.
  • Active weather pattern sets up next week, with strong thunderstorms possible during the mid week period.
Area forecast discussion, May 17, 5:54 PM CST, 7 hours 6 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
654 PM CDT Fri May 17 2024

.KEY MESSAGES...

- Fog may form later tonight. Locally dense fog cannot be ruled
  out.

- A few showers and thunderstorms may affect the region
  Saturday, especially west Kentucky. Sunday and Monday should
  be mainly dry.

- Active weather pattern sets up next week, with strong
  thunderstorms possible during the mid week period.

&&

.DISCUSSION...
Issued at 145 PM CDT Fri May 17 2024

An active weather pattern will remain established across the
CONUS. A weak upper low over the southern Plains will drift
slowly east, northeast tonight through Saturday. Additional
shower and thunderstorm activity should be mainly diurnally
driven. For the rest of this afternoon, best chances should be
over parts of SEMO with slight chances elsewhere. Saturday, the
best chance will be across west KY where better moisture will be
established.

Forecast soundings suggest fog formation is likely tonight for
some of the area. Conditions seems favorable as SFC-1km flow
will be quite weak, with temperatures headed below crossover
values, with weak high pressure overhead and wet ground
conditions due to rainfall. This will be something for the
evening and overnight shift to monitor. We do mention it in the
forecast.

Sunday and Monday should be mainly dry with ridging in place.
The pattern then becomes active beginning Tuesday and continuing
for the rest of next week. There are some notable differences
beyond Wednesday in terms of precip chances. The GFS/GEFS tends
drier beginning Thursday while the non U.S. models and their
ensemble means suggest it will remain unsettled with shower and
thunderstorm chances. The NBM accounts for those chances and for
now we will let them run, especially since WPC's long range
PoPs essentially mirror the NBM (suggesting there's not enough
confidence to try and improve on the going PoP values).

Temperatures will be mostly above average. It will be noticeably
warmer and humid Sunday through Tuesday with highs in the upper
80s to around 90, and dew points mostly in the mid 60s.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 654 PM CDT Fri May 17 2024

Complicated forecast tonight, as an upper trough/low moves
slowly overhead. Winds will become calm this evening and where
skies clear, IFR or lower conditions in fog and/or low ceilings
are likely. However, the presence of the upper trough means
there could be substantial mid-level clouds to prevent such
development. Went with dense fog at KCGI and KMVN, and then
factored in more mid cloud farther south and east. Conditions
will improve to VFR by midday, but 4-5kft ceilings are likely
over much of the area through the afternoon.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

DISCUSSION...CN
AVIATION...DRS
Hazardous weather outlook, May 17, 7:56 PM CST, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
856 PM CDT Fri May 17 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
856 PM CDT Fri May 17 2024 /956 PM EDT Fri May 17 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Areas of dense fog are a strong possibility tonight. A Dense Fog
Advisory may become necessary.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of showers and thunderstorms Saturday, with the
best chance across west Kentucky.

The next chance of thunderstorms arrives late Monday night and
continues through much of next week.

Some of the forecast guidance shows there is a possibility of
strong to severe storms around mid week. Wednesday seems to be the
most likely day. However forecast confidence remains below
average for that far out in time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through the weekend.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 dense fog. Local standard time, as filed.

Dense Fog, Jackson

When
May 18, 1:00 AM CST to 7:00 AM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Dense Fog, Alexander

When
May 18, 3:00 AM CST to 7:00 AM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Dense Fog, Pulaski

When
May 18, 3:00 AM CST to 7:00 AM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Dense Fog, Union

When
May 18, 3:00 AM CST to 7:00 AM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Dense Fog, Johnson

When
May 18, 3:00 AM CST to 6:00 AM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Dense Fog, Pope

When
May 18, 3:00 AM CST to 6:00 AM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Dense Fog, Hardin

When
May 18, 3:00 AM CST to 6:00 AM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Dense Fog, Williamson

When
May 18, 3:00 AM CST to 6:00 AM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Dense Fog, Saline

When
May 18, 3:00 AM CST to 6:00 AM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Dense Fog, Gallatin

When
May 18, 3:00 AM CST to 6:00 AM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Dense Fog, Franklin

When
May 18, 3:00 AM CST to 6:00 AM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Hamilton

When
May 18, 3:00 AM CST to 6:00 AM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Dense Fog, White

When
May 18, 3:00 AM CST to 6:00 AM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Dense Fog, Wayne

When
May 18, 3:00 AM CST to 6:00 AM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Dense Fog, Edwards

When
May 18, 3:00 AM CST to 6:00 AM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Dense Fog, Massac

When
May 18, 5:00 AM CST to 7:00 AM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1179074, 1179059, 1179060, 1179062, 1179063, 1179064, 1179065, 1179066, 1179067, 1179068, 1179069, 1179070, 1179071, 1179072, 1179073, 1179061.